To view original article click here
By Aaron Tillman
Staff Writer, The FAMUAN
Published: Friday, October 7, 2011
When he arrived on Florida A&M’s campus, Kevin Tajdari’s goals were to get involved on campus and finish the semester with a great GPA.
The first-year music education student and Tallahassee native is withdrawing from FAMU, however, with less than two months completed. 18-year old Tajdari has dysthymia; a chronic type of depression causing consistent low moods. Before FAMU, Tajdari had never been suggested to leave school on account of his illness.
In rebellion, Tajdari postponed his scheduled treatment and stopped taking his prescribed antidepressant Zoloft. While taking the medication, Tajdari said sometimes it would make him feel worse and cause him to have extreme mood swings.
“I would get sleepy in the middle of the day and think of past events that would make me feel depressed,” said Tajdari. “There were even times in class where I would get up from where I was and sit in the back of the room.”
Dr. Yolanda Bogan, an associate professor and director of Sunshine Manor, said the minimum time for a major depression episode is two weeks, and the minimum for dysthymia is two years.
People who struggle with dysthymia generally undergo a chronic malaise.
“They feel badly about themselves and the symptoms can be disturbances with sleep and concentration,” said Bogan.
Bogan recommended that Tajdari seek counseling before withdrawing. Tajdari’s first guidance counselor initiated a “Baker Act” because of the suicidal comments he made to others that he wanted to “harm” or “get rid” of himself.
“I was never told to leave school, but FAMU suggested that I leave to get better,” said Tajdari. Tajdari said his adviser Eugene Matthews was the one who suggested he leave the university. Matthews told him he had missed a lot of work and would have difficulty keeping up, he said. Matthews was contacted, but refused to comment. His father, Ali Collins, said he believes in his son’s ambitions and wants him to finish school.
“I have high regards for education, and my hope is that he continues,” said Collins. Tajdari is in the process of completing the withdrawal forms. During his break, Tajdari said he will live at home, work and seek therapy.